Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 57, NWS Mobile, AL

March 31, 2021

NWS Mobile, AL issued this special marine warning at Mar 31, 2021, 6:20 PM CDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 6:20 PM CDT (23:20 UTC)
Expired
Mar 31, 2021, 6:46 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 91 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

372 
WHUS54 KMOB 312320
SMWMOB
GMZ634>636-655-010045-
/O.NEW.KMOB.MA.W.0057.210331T2320Z-210401T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
620 PM CDT Wed Mar 31 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Pensacola Bay Area including Santa Rosa Sound...
  Western Choctawhatchee Bay...

* Until 745 PM CDT.

* At 620 PM CDT, strong thunderstorms were located along a line
  extending from Escambia Bay Bridge to Pensacola Bay, moving east at
  25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Mary Esther, Fort Walton Beach, Pensacola Beach, Shalimar, Destin,
  Fort Pickens, East Bay, Okaloosa Pier, Pensacola Bay Bridge and
  Garcon Point Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3040 8652 3038 8639 3008 8646 3033 8732
      3043 8717 3044 8717 3043 8719 3060 8721
      3044 8710 3044 8709 3058 8701 3044 8688
      3036 8720 3034 8718 3048 8648 3051 8649
      3052 8650 3047 8631
TIME...MOT...LOC 2320Z 280DEG 23KT 3052 8717 3036 8724 

HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
425 
FZUS74 KMOB 312346
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
646 PM CDT Wed Mar 31 2021

GMZ634>636-655-312356-
/O.CAN.KMOB.MA.W.0057.000000T0000Z-210401T0045Z/
646 PM CDT Wed Mar 31 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Eastern Choctawhatchee Bay...
Pensacola Bay Area including Santa Rosa Sound...
Western Choctawhatchee Bay...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Florida...and the adjacent coastal waters.

LAT...LON 3040 8652 3038 8639 3008 8646 3033 8732
      3043 8717 3044 8717 3043 8719 3060 8721
      3044 8710 3044 8709 3058 8701 3044 8688
      3036 8720 3034 8718 3048 8648 3051 8649
      3052 8650 3047 8631
TIME...MOT...LOC 2345Z 280DEG 23KT 3049 8698 3033 8705 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Mar 31, 3:52 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 31, 3:52 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
352 PM CDT Wed Mar 31 2021

.NEAR TERM UPDATE /Now Through Thursday/...A very busy near term is
unfolding with strong to severe thunderstorms capable of producing
damaging winds, large hail, and isolated brief tornadoes. Multiple
hazards are in place right now through Thursday and will be
discussed below.

Synoptics: An upper level trough digs into the southeastern U.S.
today into tonight, bringing with it a strong cold front that will
serve as a focus for our severe weather this evening. This trough
tilts neutral and continues to dig into southeastern U.S. as the
primary jet max exits the eastern side of the trough over the
western Atlantic. Broadened westerly flow aloft resides over the
area by Thursday evening.

Surface Analysis/Severe Threat: A cold front continues to push
southeast across interior southwestern AL and interior southeastern
MS. Along this, a line of showers and thunderstorms, including some
strong to severe, have developed. A severe thunderstorm watch
remains in effect until 5 PM CDT for the aforementioned areas.
Damaging wind gusts and isolated instances of large hail remain
possible. A brief tornado can not be ruled out. Primary storm mode
continues to be linear with embedded bowing segments. Unidirectional
deep layer shear around 45kts will support this storm mode, along
with some slight curvature in the lowest kilometer that will help
with some embedded rotating segments within the line itself. SBCAPE
values are exceeding 2,500 J/kg, with 1,000 to 1,500 J/kg MLCAPE.
Low level lapse rates are improving, with around 7 to 7.5C/km
currently. As the front surges southeast, as will the line of
storms. Expect the storms to clear the CWA by this evening, nearing
the I-65 corridor by 4 PM CDT, and clearing the southeastern portion
of the CWA by 8 PM CDT.
Once the front has cleared, the severe threat will come to an end.

Flash Flooding: A localized flash flooding threat exists across
southeastern MS and southwestern AL where some training of heavy
rain showers and thunderstorms exists. These areas have recently had
excessive rainfall and have a lower tolerance for heavy rainfall
reflected in flash flood guidance. Rainfall totals of 1 to 2", with
isolated 3" possible over this area. The WPC has highlighted this
area in an elevated threat for heavy rainfall exceeding flash flood
guidance. Given the more localized threat for flash flooding, a
flash flood watch is not anticipated at this time.

Wind Advisory: Behind the front, strong sustained northwesterly
winds and high wind gusts are expected this evening into Thursday.
Sustained winds of 15 to 25mph are expected, with frequent gusts to
40mph expected. These winds may make for difficult driving
conditions for high profile vehicles and blow around loose objects.

Severe Thunderstorm Watch: A severe thunderstorm watch is in effect
for Butler, Conecuh, Crenshaw, Monroe, Wilcox, Choctaw, Clarke,
Washington counties AL and Greene, Perry, and Wayne counties MS
until 5 PM CDT. Damaging wind gusts, isolated large hail to quarter
size, and a very brief, isolated tornado is possible.

Remainder of tonight into Thursday: Behind the front temperatures
crash with some residual showers lingering. Temperatures will drop
into the middle 50's for most locations this evening behind the
front, and continue dropping into the middle to upper 30's northwest
of I-65, and lower 40's southeast of I-65 tonight. Dry weather is
expected Thursday, with breezy winds remaining for all of the CWA as
a Wind Advisory continues through Thursday evening. Highs will be
in the upper 50's for most locations, with some lower 60's
possible nearer the coast. MM/25

&&

.SHORT TERM /Thursday night Through Saturday night/...What a
lovely winter we are having this spring. Frosty returns, hopefully
for the last time this year as frigid temps return to the region
during the period following a strong cold frontal passage overnight
tonight and into Thursday. Northwest flow aloft persists through the
period as ridging aloft builds into the region from the west. The
surface cold front is well off to our east with surface ridging
building into the region from the west as a surface high located
over the Northern Plains makes it way east-southeast. The surface
high moves across the lower Ohio River Valley and upper TN River
Valley through Saturday planting itself over the southeast CONUS by
the end of the period. Clear skies and dry weather persist through
the short term as strong subsidence takes holds over the region.

The only concerns during the period is freezing temperatures making
its way into the northern half of the CWA. Additionally, with winds
becoming light to calm, skies being clear, and temperatures
plummeting into the 30s, frost and some heavy frost will be possible
both Thursday night and Friday night for areas north of I-10 and a
Frost Advisory will likely be needed. Currently, there is a Freeze
Watch in effect for Thursday night into Friday morning for Wayne and
Greene Counties in MS, and Choctaw, Washington, Clarke, Wilcox,
Monroe, Conecuh, Butler, and Crenshaw Counties in AL. This will
likely be upgraded to a Freeze Warning as the time frame gets
closer. Freezing and sub-freezing temps will be monitored through
the period and any areas that look to be affected that are not
currently in the watch will be added if needed. Another Freeze Watch
will likely be needed for the far northern portion of the CWA for
Friday night in addition to a Frost Advisory for areas north of I-
10. Otherwise, high temps on Friday will only be in the upper 50s to
low 60s across the region. Saturday highs creep up some more with
mid to upper 60s over most of the region with some low 70s
potentially creeping in over localized areas. So, the moral of the
story is welcome to the south in the beginning of April where Winter
is from 10pm to 8am, Spring is from 8am to 4pm, Fall last from 4pm
to 10pm, and then Winter kicks back in, so try to dress accordingly.
JEH/88
&&

.EXTENDED TERM /Sunday Through Wednesday/...An upper level ridge over
the Plains and an upper trough off the East Coast remain
stationary through Tuesday. The upper ridge begins to shift east
Tuesday night on as an upper trough that has moved over the
western Conus begins to move east. Surface high pressure that has
moved over the Southeast shifts east (GFS) or southeast(ECWMF) in
response, with a more organized south to southwesterly low level
flow returning to the Lower Mississippi River Valley by Tuesday
night and to the western half of the Southeast by Thursday. With
moisture return rather modest and upper level subsidence moving
over the forecast area and near by, high temperatures rise from
around seasonal norms to around 5 degrees above by Wednesday. Low
temperatures rise from below seasonal on Sunday night to 5 to 10
degrees above by Wednesday night with the increase in moisture
levels. With the modest moisture returns and increased upper
subsidence, the forecast remains generally dry through the
Extended.
/16
&&

.MARINE...Strong northerly winds increase to 20-30 kt with gusts up
to 40 kt following frontal passage over all bays, sounds, and
coastal Gulf waters out 60 NM. A Gale Warning remains in effect for
these areas. Solid Small Craft Advisory conditions continue Thursday
afternoon through around midday Friday with the persistent offshore
flow and elevated seas. MM/25

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      40  59  35  61  38  68  46  74 /  40   0   0   0   0   0   0   0
Pensacola   46  62  39  62  43  68  49  73 /  60   0   0   0   0   0   0   0
Destin      47  61  41  61  46  66  51  71 /  70   0   0   0   0   0   0   0
Evergreen   39  60  32  63  36  68  43  76 /  60   0   0   0   0   0   0   0
Waynesboro  37  56  32  59  34  65  43  73 /  20   0   0   0   0   0   0   0
Camden      37  56  32  58  34  65  42  74 /  40   0   0   0   0   0   0   0
Crestview   41  59  34  64  36  70  43  75 /  80   0   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT Thursday for ALZ051>060-261>266.

     Freeze Watch from late Thursday night through Friday morning for
     ALZ051>058.

FL...Wind Advisory until 7 PM CDT Thursday for FLZ201>206.

MS...Wind Advisory until 7 PM CDT Thursday for MSZ067-075-076-078-079.

     Freeze Watch from late Thursday night through Friday morning for
     MSZ067-076.

GM...Small Craft Advisory from 1 PM Thursday to 1 PM CDT Friday for
     GMZ630>636-650-655-670-675.

     Gale Warning from 7 PM this evening to 1 PM CDT Thursday for
     GMZ630>636-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Mar 31, 5:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
532 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 NNW INDUSTRY          31.63N 86.63W
03/31/2021                   BUTLER             AL   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF N
            FRIENDSHIP DR & HWY 106. TIME ESTIMATED
            BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 5:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
541 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     STARLINGTON             31.68N 86.82W
03/31/2021                   BUTLER             AL   PUBLIC

            TREE DOWN ON STARLINGTON RD NEAR HWY 106.
            TIME ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 5:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
552 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 NNW PIGEON CREEK      31.71N 86.52W
03/31/2021                   BUTLER             AL   PUBLIC

            TREE DOWN NEAR 15672 HALSO MILL RD. TIME
            ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
601 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 NE INDUSTRY           31.64N 86.58W
03/31/2021                   BUTLER             AL   EMERGENCY MNGR

            TREE DOWN AT NEAR THE INTERSECTION OF CR-16
            & HWY 106. TIME ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 6:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
606 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     6 ESE GREENVILLE        31.78N 86.53W
03/31/2021                   BUTLER             AL   EMERGENCY MNGR

            TREE DOWN NEAR 1818 SOUTH MOUNT ZION RD.
            TIME ESTIMATED BASED ON RADAR.

&&

JEH
Local storm report, Mar 31, 6:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
617 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     1 ESE WHATELY           31.64N 87.69W
03/31/2021                   CLARKE             AL   EMERGENCY MNGR

            TREE DOWN ON HWY 84 NEAR NELLIE HILL RD.
            TIME ESTIMATED BASED ON RADAR.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:45 PM CDTAreal Flood AdvisoryMOBWashington108 min
Mar 30, 8:55 PM CDTRiver Flood WarningMOBBaldwin, Mobile21 days
Mar 31, 3:35 AM CDTGale WatchMOB6 hr
Mar 31, 3:35 AM CDTGale WarningMOB33 hr
Mar 31, 3:35 AM CDTMarine Dense Fog AdvisoryMOB8 hr
Mar 31, 3:35 AM CDTSmall Craft AdvisoryMOB57 hr
Mar 31, 12:25 PM CDTSpecial Weather StatementMOBChoctaw50 min
Mar 31, 12:51 PM CDTSevere Thunderstorm WarningMOBChoctaw54 min
Mar 31, 1:01 PM CDTTornado WarningMOBChoctaw9 min
Mar 31, 1:29 PM CDTSevere Thunderstorm WarningMOBClarke61 min
Mar 31, 1:43 PM CDTFreeze WatchMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 2 more13 hr
Mar 31, 1:43 PM CDTSevere Thunderstorm WarningMOBWilcox47 min
Mar 31, 1:45 PM CDTSevere Thunderstorm WarningMOBChoctaw15 min
Mar 31, 2:04 PM CDTSpecial Weather StatementMOBWashington56 min
Mar 31, 2:14 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe, Wilcox61 min
Mar 31, 3:15 PM CDTSpecial Weather StatementMOBButler, Crenshaw60 min
Mar 31, 3:58 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw33 min
Mar 31, 4:13 PM CDTSevere Thunderstorm WarningMOBCovington47 min
Mar 31, 4:30 PM CDTSpecial Weather StatementMOBBaldwin, Covington, Escambia, Mobile45 min
Mar 31, 4:40 PM CDTSevere Thunderstorm WarningMOBCovington44 min
Mar 31, 5:03 PM CDTSpecial Marine WarningMOB42 min
Mar 31, 6:23 PM CDTSpecial Marine WarningMOB65 min
Mar 31, 6:49 PM CDTSpecial Marine WarningMOB62 min
Mar 31, 5:15 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Mar 31, 5:29 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Mar 30, 7:10 PM CDTSpecial Weather StatementMOBPerry50 min
Mar 30, 7:13 PM CDTTornado WarningMOBGreene, Perry47 min
Mar 30, 7:32 PM CDTTornado WarningMOBGreene58 min
Mar 30, 8:29 PM CDTTornado WarningMOBGreene31 min
Mar 31, 12:36 PM CDTSevere Thunderstorm WarningMOBWayne54 min
Mar 31, 1:20 PM CDTSpecial Weather StatementMOBGreene40 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.